Document Detail


Evaluation and treatment strategies in patients at high risk of sudden death post myocardial infarction.
MedLine Citation:
PMID:  9294665     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Over 50 percent of deaths in patients who survive an acute myocardial infarction are due to fatal ventricular tachyarrhythmias. Patients who survive an episode of sustained ventricular arrhythmia are at highest risk of recurrent cardiac arrest. Electrophysiologic studies have been found to be useful in guiding therapy and reducing mortality in these patients and in patients with syncope due to arrhythmic etiology. Evaluation and treatment of nonsustained ventricular tachycardia post infarction remains somewhat controversial. A recently published trial (MADIT), however, showed improved survival with an implanted defibrillator in patients with coronary disease and asymptomatic nonsustained ventricular tachycardia. Asymptomatic patients post infarction at high risk include those who have significant left ventricular dysfunction, late potentials, high-grade ventricular ectopy, and abnormal heart rate variability. These tests individually, however, have a low positive predictive accuracy. This, combined with the fact that antiarrhythmic drugs are frequently not effective and can be proarrhythmic, leaves the best treatment for these patients uncertain. It is known, however, that beta-adrenoreceptor blocking agents do reduce mortality after an acute myocardial infarction. Early studies have shown mixed results relating to sudden death and total mortality with amiodarone. To date, no other antiarrhythmic drug has shown benefit, while several have been shown to be harmful. Recent studies have also shown some beneficial effects of angiotensin-converting enzyme inhibitors, carvedilol, a third-generation beta-blocking agent with vasodilator properties, and the angiotensin II receptor antagonist losartan. However, their precise role in reducing sudden death needs to be defined further.
Authors:
R D Underwood; J Sra; M Akhtar
Related Documents :
2809405 - Sudden death due to fibromuscular dysplasia of the sinoatrial nodal artery.
16866055 - Death certificates are not reliable: revivification of the autopsy.
1382505 - Influence of age on the relation between heart rate variability, left ventricular eject...
9385305 - Coma from long-term overingestion of isoniazid.
3238695 - The effect of sustained stellate ganglion stimulation on left ventricular contractility...
3197105 - Coronary arteriography in dogs following blunt cardiac trauma: a longitudinal assessment.
Publication Detail:
Type:  Journal Article; Review    
Journal Detail:
Title:  Clinical cardiology     Volume:  20     ISSN:  0160-9289     ISO Abbreviation:  Clin Cardiol     Publication Date:  1997 Sep 
Date Detail:
Created Date:  1997-10-20     Completed Date:  1997-10-20     Revised Date:  2005-11-16    
Medline Journal Info:
Nlm Unique ID:  7903272     Medline TA:  Clin Cardiol     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  753-8     Citation Subset:  IM    
Affiliation:
Electrophysiology Laboratory, Milwaukee Heart Institute of Sinai Samaritan Medical Center, Wisconsin, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Anti-Arrhythmia Agents / therapeutic use*
Cardiac Pacing, Artificial / methods*
Combined Modality Therapy
Death, Sudden / etiology*
Electrocardiography, Ambulatory
Humans
Myocardial Infarction / complications*,  mortality,  therapy
Prognosis
Risk Factors
Tachycardia, Ventricular / complications,  physiopathology,  therapy*
Chemical
Reg. No./Substance:
0/Anti-Arrhythmia Agents
Comments/Corrections
Comment In:
Clin Cardiol. 1997 Nov;20(11):910   [PMID:  9383581 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Coronary arteriovenous fistulas: collective review and management of six new cases--changing etiolog...
Next Document:  Rapid myoglobin analysis to assess coronary artery reperfusion after acute myocardial infarction.